Vol. 317, No. 1, 2022

Download this article
Download this article For screen
For printing
Recent Issues
Vol. 325: 1  2
Vol. 324: 1  2
Vol. 323: 1  2
Vol. 322: 1  2
Vol. 321: 1  2
Vol. 320: 1  2
Vol. 319: 1  2
Vol. 318: 1  2
Online Archive
The Journal
Editorial Board
Submission Guidelines
Submission Form
Policies for Authors
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author Index
To Appear
Other MSP Journals
Describing amoebas

Mounir Nisse and Frank Sottile

Vol. 317 (2022), No. 1, 187–205

An amoeba is the image of a subvariety of an algebraic torus under the logarithmic moment map. We consider some qualitative aspects of amoebas, establishing results and posing problems for further study. These problems include determining the dimension of an amoeba, describing an amoeba as a semialgebraic set, and identifying varieties whose amoebas are a finite intersection of amoebas of hypersurfaces. We show that an amoeba which is not of full dimension is not such a finite intersection if its variety is nondegenerate and we describe amoebas of lines as explicit semialgebraic sets.

amoeba, coamoeba, tropical geometry
Mathematical Subject Classification
Primary: 14T99, 14T05, 32A60
Received: 16 February 2021
Revised: 25 June 2021
Accepted: 2 July 2021
Published: 19 June 2022
Mounir Nisse
Department of Mathematics
Xiamen University Malaysia
Frank Sottile
Department of Mathematics
Texas A&M University
College Station, TX
United States